Alert archive / Arkansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Little Rock, AR

March 30, 2022Logan County, Scott County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 30, 2022, 6:53 AM CDT for Logan County, Scott County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2022, 6:53 AM CDT (11:53 UTC)
Expired
Mar 30, 2022, 7:45 AM CDT
In force
52 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Logan County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 37 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 10:35 PM CSTSevere Thunderstorm WatchSPC353 days
Mar 30, 5:30 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS54 KLZK 301153
SVRLZK
ARC083-127-301245-
/O.NEW.KLZK.SV.W.0021.220330T1153Z-220330T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
653 AM CDT Wed Mar 30 2022

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  Western Logan County in western Arkansas...
  Northern Scott County in western Arkansas...

* Until 745 AM CDT.

* At 653 AM CDT, severe thunderstorms were located along a line
  extending from Echo to 8 miles south of Washburn to near Mansfield,
  moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Booneville...                     Waldron...
  Paris...                          Mansfield...
  Magazine...                       Ratcliff...
  Cardiff...                        Echo...
  Oliver...                         Caulksville...
  Barber...                         Winfield...
  Olio...                           Hon...
  Lucas...                          Chismville...
  Carbon City...                    Sugar Grove...
  Driggs...                         Carolan...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CDT for western
Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM CDT for western
Arkansas.

&&

LAT...LON 3496 9427 3497 9423 3508 9422 3510 9414
      3514 9414 3514 9403 3523 9403 3523 9392
      3530 9392 3532 9388 3531 9381 3535 9381
      3537 9376 3538 9369 3540 9367 3539 9363
      3484 9384 3488 9431
TIME...MOT...LOC 1153Z 229DEG 49KT 3512 9412 3505 9412 3500 9418 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

57

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:06 AM CDT, 47 minutes earlier.

Area forecast discussion, Mar 30, 6:06 AM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
606 AM CDT Wed Mar 30 2022

.AVIATION...Updated w/ a discussion for the 30/12Z TAFs

An approaching cold frnt wl drive a widespread line of SHRA/TSRA,
which was entering Wrn AR this AM, and wl cont to progress
towards the E through this morning and afternoon. Ahead of the
precip, strong and turbulent Srly winds are fcst, w/ sustained
values over 20 kts expected, and gusts over 35 to 40 kts possible,
particularly for Cntrl and S/Ern terminals. MVFR to IFR CIGs are
lkly w/ approaching TSRA, and VRB stronger wind groups may become
necessary in the extreme short term w/ locally severe storms.
SHRA/TS wl taper off from W to E, w/ a secondary line developing
behind the primary system later Wed afternoon. CIGs should recover
to VFR status, w/ gusty Wrly winds following near the end of the
PD.

/232/

&&

.PREV DISCUSSION...(ISSUED 328 AM CDT Wed Mar 30 2022)
SHORT TERM...Today Through Thursday Night

..Widespread Hazardous Weather Expected For Most of Arkansas
Today...

Strong and hazardous gradient winds are fcst to overspread the state
from W to E today, w/ the most significant sustained values and
gusts expected in the higher terrain of Wrn AR, and the Ern Delta
Region.

A fast moving line of thunderstorms wl enter Wrn AR in the pre-dawn
hours this morning, w/ PDs of strong to severe storms expected.
Storms wl advance from W to E through the later morning and
afternoon hours, and could bring areas of strong to damaging wind
gusts and a few QLCS tornadoes. Widespread heavy rainfall wl also be
seen as storms move across the state.

..Synopsis...

Sfc obs and mesoanalysis this AM depicted a broad region of closed
cyclonic flow quickly advancing N/Ewrd over the MO River Valley
invof the KS/NE/IA/MO quad state area. Sfc pres troughing was noted
extending S/W off of the closed low, w/ a broad warm sector over
much of the Srn Plains, bordered by remnant/ongoing convection over
portions of Cntrl and Ern OK. Local radar depicted some weaker
echoes and a few lightning strikes, lkly associated w/ strong low-
lvl isentropic ascent and poleward moisture transport. A plume of
sfc Td's in excess of 60F was noted on recent sfc obs extending up
to the I-40 corridor. The 06Z LZK RAOB data depicted a downstream
environment that is continuing to modify in favor of severe
thunderstorm potential, w/ steep mid-lvl lapse rates and evidence of
enhanced bndry layer moistening and mixing. However, a prominent
capping inversion remains near H850, and given widespread fcst
overcast condns, capping and minimal diurnal heating looks to hinder
buoyancy progs over much of Nrn and Cntrl AR, w/ higher buoyancy
values possible over Srn AR.

..Today...

Robust shortwave troughing over the TX panhandle wl quickly advance
towards the FA, w/ broad diffluence noted over much of the Srn Cntrl
US. Diffluence and increasing DCVA as the shortwave/vorticity max
ejects over the Natural State wl promote deepening of the sfc low
located over N/Ern OK this morning. At this point, the remnants of
overnight convection are expected to be approaching and entering Wrn
AR in the predawn hours this morning. A coupling of strong gradient
wind hazards invof the deepening sfc low, and severe thunderstorm
potential in the later morning and afternoon hours is expected for
the Natural State.

..Hazardous Non-Thunderstorm Wind Forecast...

A strong sfc pres grad and remnant H850 LLJ in excess of 50-60 kts
wl promote an extremely turbulent day across the state w/ strong
bndry layer mixing lkly. A swath of strong and gusty Srly winds is
expected over Wrn AR, along and near the approaching cold frnt this
morning, w/ sustained winds of 20 to 30 mph and gusts over 40 mph
possible. Stronger winds and gusts should be expected in the higher
terrain of the Boston and Ouachita Mtns.

Strong winds wl overspread the state to the east through this
morning and afternoon, w/ mixing become much more amplified as the
pre-frntl zone moves over Ern AR and the MS River delta region, w/
afternoon winds of 25 to 35 mph, gusts over 35 to 45 mph, and
perhaps some localized gusts up to 50 mph.

Strong and sustained winds across the state today wl make travel
extremely hazardous for high profile vehicles, and wl create
hazardous boating conditions on area bodies of water. Downed trees
and limbs may result in localized power outages. Additionally,
outdoor possessions should be secured or brought inside if possible.

..Severe Weather Forecast Discussion...

Regarding the severe wx potential today, no major category changes
to the D1 convective outlook, w/ an expansion of the previously
added MDT area towards the N, including a small portion of Ern AR.
As has become one of our favorite svr wx setups here in the Natural
State, another high shear/low CAPE, somewhat conditional svr wx
setup wl be in place for today.

00Z HREF suite of guidance further increased confidence on overall
storm mvmt and evolution through the day, w/ a fast moving line of
storms entering the Wrn portion of the state early this morning,
along the associated cold frnt w/ the aforementioned low.

Following a nearly 36 hr PD of strong Srly sfc flow, a considerably
moist airmass...sufficient for deep convection...wl be in place over
much of the state, w/ fcst Td's in excess of 60F extending over a
good portion of the state. Moisture wl be abundant, however low-lvl
cloud cover wl also be a factor, and this reflects quite well in the
buoyancy progs. Ensemble mean ML buoyancy ahead of the advancing
line wl stay meager w/ values up to 500 J/kg, and more favorable
buoyancy progs over far Srn and S/Ern AR later this afternoon. On
the other hand, tropospheric vertical wind shear is on the
impressive side, as an upper-lvl jet max on the Ern periphery of the
upper trof ejects over the state later today.

Given substantial tropospheric dynamics and rather meager
thermodynamics, the hail threat remains low for this event. However
swaths of strong to severe wind gusts, potentially in excess of 60
to 70 mph...and associated w/ severe convection mind you, not the
gradient winds ahead of the line...wl be possible as the line of
storms advances Ewrd across the FA.

Fcst soundings cont to depict favorable low-lvl hodographs for a
QLCS tornado threat, w/ veering vertical wind profiles, ample SRH,
and locally backed sfc winds. A few brief QLCS tornadoes cannot be
ruled out, and if a few embedded supercells become evident and/or
some bowing segments in the line can remain balanced and sustain
themselves, a more prolific QLCS tornado threat wl be possible.

QLCS tornado fcst failure points to consider wl be: 1) limited
buoyancy due to widespread overcast conditions...limited tilting and
stretching of antecedent horz vorticity...and 2) bulk shear vectors
that wl be more parallel to line mvmt, rather than
orthogonal...generally less favorable for QLCS tornadogenesis via
the 3-ingredients method.

Lastly, overall trends on QPF w/ this event have not changed much,
w/ a thorough soaking to the state expected and widespread fcst
totals of one to one and a half inches, and some local amounts
approaching two inches in N/W and S/E AR. Some localized flash
flooding may be seen, however, due to how fast the system is
expected to move through, widespread flash flooding remains unlkly,
w/ ongoing local river flooding receiving the most impacts.

..Remainder of the PD...

Through the remainder the PD, the aforementioned cold frnt wl clear
the state late Wed night, keeping strong and gusty Wrly and N/Wrly
winds over the state on Thurs. Cooler and drier condns wl be ushered
into the region through the day as wake sfc high pressure settles
in, w/ more seasonal high temps expected Thurs. From this point on,
we wl be monitoring the potential for another frost over portions of
Nrn AR and some local areas of freezing temps on Fri morning.

LONG TERM...Friday Through Tuesday

High pressure will shift eastward on Friday. Winds will regain the
southerly component, with temperatures warming. Another system will
approach the region on Friday Night, moving through on Saturday.
While there will not be prolonged moisture return ahead of the
system, there should be enough for a chance of showers/storms
along/ahead of the front.

Boundary will shift eastward by Saturday Night, with weak high
pressure moving through in quasi-northwesterly flow. Front that
moved through on Friday Night/Saturday will be stalled out to the
south of Arkansas, but it or the remnants of it will move back to
the north as upper high pressure amplifies over the Gulf of Mexico.
This, along with another, stronger system approaching from the
Plains will bring more showers/storms to the area early next week.

Granted, it's still awhile out, but global scale models are starting
to cluster in on the aforementioned system stalling over the region,
with several mid-level waves moving through and interacting with the
system. This tends to be a heavy rain producing pattern, so we will
have to continue to monitor trends in the coming days.

&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 7 PM CDT this evening FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-
Izard-Jackson-Jefferson-Johnson-Lawrence-Lincoln-Logan-Lonoke-
Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Woodruff-Yell.

&&

Aviation...232
Hazardous weather outlook, Mar 30, 3:39 AM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
339 AM CDT Wed Mar 30 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-310845-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
339 AM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will enter western Arkansas
in the predawn hours this morning, as a strong storm system moves
across the region. A few strong to severe storms are possible,
especially over eastern, and southeastern portions of the state.
Any severe storms will be capable of producing damaging wind gusts
in excess of 60 MPH. A few tornadoes cannot be ruled out as well.
There is a lesser threat of large hail.

Any stronger storms will also be capable of producing heavy
rainfall, which could cause some localized flash flooding issues. At
this time, it appears severe weather will be most likely further
south and east of Arkansas.

Strong wind conditions are forecast over the state today. Winds
of 25 to 30 MPH are expected, particularly over the higher
terrain of the Ozark and Ouachita Mountains, and over eastern
Arkansas. Gusts over 40 MPH will be possible as well.

Strong and sustained winds across the state today will make
travel extremely hazardous for high profile vehicles, and will
create hazardous boating conditions on area bodies of water.
Downed trees and limbs may result in localized power outages.
Additionally, outdoor possessions should be secured or brought
inside if possible.

With any heavy rainfall that occurs in the coming days, there may
be enough to keep portions of the Black, Cache, Ouachita, and
lower White Rivers elevated. This is where minor flooding is
ongoing, and will continue in the coming days.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

On Thursday Night and early Friday Morning, cold high pressure will
move through Arkansas. Temperatures will fall into the 30s in much
of the state. Some valley areas of the north and west could see
frost, or possibly a brief freeze.

Into the weekend, temperatures will warm, with another system
bringing a chance of showers and storms to the region Friday Night
and Saturday.

By next week, another system is expected to affect Arkansas, and
could stall over the region, potentially producing heavy rainfall.

With any heavy rainfall that occurs in the coming days, there may be
enough to keep portions of the Black, Cache, Ouachita, and lower
White Rivers elevated. This is where minor flooding is ongoing, and
will continue in the coming days. Any heavy rainfall next week could
prolong elevated river stages.

Continue to monitor the latest forecasts and outlooks from your
National Weather Service.

.Spotter Information Statement...

Spotter Activation May Be Needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:12 AM CDTTornado WarningLZKPolk, Scott48 min
Mar 30, 6:14 AM CDTSevere Thunderstorm WarningLZKBoone31 min
Mar 30, 6:56 AM CDTTornado WarningLZKPolk, Scott49 min
Mar 30, 7:08 AM CDTSevere Thunderstorm WarningLZKMontgomery, Polk, Scott52 min
Mar 30, 7:18 AM CDTTornado WarningLZKMontgomery, Polk, Scott42 min
Mar 30, 7:26 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Newton34 min
Mar 30, 7:34 AM CDTTornado WarningLZKMontgomery, Polk25 min
Mar 30, 7:44 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Scott, Yell46 min
Mar 30, 7:52 AM CDTTornado WarningLZKJohnson, Newton, Pope23 min
Mar 30, 7:57 AM CDTSevere Thunderstorm WarningLZKJohnson, Newton, Pope, Searcy48 min
Mar 30, 8:01 AM CDTSevere Thunderstorm WarningLZKClark, Logan, Montgomery, Pike, Polk, Scott and 1 more44 min
Mar 30, 8:28 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell47 min
Mar 30, 8:31 AM CDTSevere Thunderstorm WarningLZKBaxter, Boone, Marion, Newton, Searcy44 min
Mar 30, 8:39 AM CDTSevere Thunderstorm WarningLZKJohnson, Marion, Newton, Pope, Searcy, Van Buren51 min
Mar 30, 8:42 AM CDTSevere Thunderstorm WarningLZKConway, Garland, Logan, Montgomery, Perry, Pope and 2 more19 min
Mar 30, 9:11 AM CDTSevere Thunderstorm WarningLZKBaxter, Boone, Fulton, Marion, Newton, Searcy49 min
Mar 30, 9:28 AM CDTSevere Thunderstorm WarningLZKBaxter, Marion, Newton, Pope, Searcy, Stone and 1 more26 min
Mar 30, 1:43 PM CDTFlash Flood WarningLZKBaxter, Boone, Fulton, Johnson, Marion, Newton and 2 more3 hr
Mar 30, 1:53 PM CDTSpecial Weather StatementLZKArkansas, Monroe, Woodruff37 min
Mar 30, 2:24 PM CDTSpecial Weather StatementLZKMonroe36 min
Mar 30, 2:56 PM CDTSevere Thunderstorm WarningLZKMonroe19 min
Mar 30, 5:41 PM CDTSpecial Weather StatementLZKGarland34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.